Need help from psych nurses! Severe depression...

  1. Hi all, I am a hospice nurse with a pt that has severe depression. This pt has a very long hx of depression which has been managed in the past, but recently (the past few years) is uncontrolled. Nothing seems to help this pt. This pt has recently undergone many electroshock treatments with no success and is currently on remeron 30 mg qhs and seroquel 25mg qhs. This pt is extremely anxious, is tearful, and has hand tremors when he is worked up. You would have to see this pt to see how bad off he really is...words can't even describe it.

    The psych md states that I should be guarded in my expectations for this pt as far as getting better goes (emotionally). I don't think that any human should have to go through what this patient is going through...it is like he is in the pits of hell. I realize that his depression may not be able to be cured, but there has got to be something that can help a little.

    This pt has been on several meds in the past and has been in and out of hospitals for depression. Do you guys have any suggestions? Am I unrealistic in hoping that something may be able to help this man? I feel out of my league here and would appreciate any help that you guys can offer.
    •  
  2. 21 Comments

  3. by   bargainhound
    Zyprexa my be the right med to help this man.
  4. by   maureeno
    does this pt. have uncontrolled pain? is depression the way this pt. deals with stress? are there unresolved family problems or other issues to deal with before death? your description of behavior sounds like anxiety, is this being treated with any meds? are you maybe the person this pt. feels at ease with to express how lousy it is to be unhappy,sick and dying and thus be able to vent?
  5. by   sanakruz
    Seroguel is an antipsychotic med.Is he psychotic in any way ? Frightening delusions or threatening voices?
    Remeron 30mg is a low dose. Not my personal fav either as far as antidepressants go.We use it in jail alot.
    This man needs some benzo therapy. Its very addictive but also effective, and as he is hospice client this should not be a concern. Klonopin has the longest half life. Relieves anxiety without addressing the underlying issues.
    Maureeno's point about pain needs to be explored. I'm curious as to his primary DX
  6. by   ageless
    my question would be if he is receiving any cognitive therapy. Our moods also follow what we think.
  7. by   FrankieJane
    I tried to post a reply earlier, but it got lost. Anyway, I'll give you guys a little more information to go on.

    My pt's terminal dx is E/S Cardiac. What I don't understand is that the pt does not have any symptoms related to his dx at this time. I think his doctor referred him to hospice so he wouldn't have to deal with him as much. Unless things change physically for this pt...I don't think he would even qualify for recertification under his current dx. This pt was under our program for 6 days last year before he discontinued hospice to seek more aggressive treatment for his depression (ECT).

    This pt ambulates independently, is alert and oriented X3, has no edema, no pain, and does not need O2. He is only on remeron, seloquel, cardizem, and coumadin. My pt is most definately anxious, but the psych doc wouldn't order any anti-anxiety meds for him until he sees him again...even though I told him the pt was pulling his hair out as he wailed. I then called my hospice doc and he did order a small dose of ativan for the pt.

    The pt is not in cognitive therapy at this time, but I have arranged for a counselor to see the pt once a week in the pt's home. The pt does open up to me a little. Unfortunately, the pt does not see most of his family. The kids and grandkids stopped coming around because they can't stand to see the pt like this. The pt does not have hallucinations or delusions at this time (I don't know about his past hx), but he does talk all the time about wanting to, "go to sleep and never wake up".

    At my visit today, I taught the wife how to administer the ativan and I gave the pt a dose. The pt is obviously still depressed, but his anxiety level did seem to go down. The pt was still a little anxious, but he was not "crawling out of his skin" anymore.

    Thanks for your input, everyone. If anyone else has ideas...I'd be glad to hear them. I'll keep you guys updated on what's going on. It looks like I have a long road ahead with this pt...I just hope that we can help him and his family.
  8. by   maureeno
    I don't know what E/S cardiac stands for.
    It is noteworth the anti-anxiety med ativan helped. Sancruz mentioned the dependency issues, Klonopin is what would be used on a regular basis.
    couple of ideas...there are some indications of personality involvement, doc wants to pass him on, in hospice but you can't really see why, might not be recertified, strange psych med rx'd [meaning the antipsychotic for this pt], family not visiting. You have described anxiety sx. Poor guy. It is also a bit odd he discontinued hospice himself for ECT. He sounds frantic.
    Anyway, it doesn't really matter things seem odd and don't hang together. He should be treated for his anxiety. Talk with him about his fears and all the usual hospice stuff. Remeron is often sedating and often rx'd for the anxious depressed. I suppose the seroquel could be giving him akathesia [a terrible restlessness] and the ativan would have relieved it, but that is doubtful.
    In sum, I hope he can be scheduled with klonopin. [ Buspirone is a non-benzo anti-anxiety drug, I have no experience with it.]
    I would think it might be natural for an unhappy uncomfortable terminal pt. whose family doesn't visit to wish he could go to sleep and not wake up. What you can do is be kind, honest,supportive, predictable and willing to work with him knowing he will probably stay anxious. I bet his wife is really glad to have someone to share her burden.
  9. by   igloorn93
    I would suggest Klonopin myself. It is a benzo, but can be controlled more easily than some of the other benzos, and with him being end stage heart disease (if I interpreted correctly) I don't see where it would hurt too much. He deserves as much peace as we can give him. Is he also receiving some psychotherapy in addition to the meds. The two really really do work hand in hand. Best of luck with him.
  10. by   FrankieJane
    igloorn93: E/S Cardiac does stand for end stage cardiac. As far as psychotherapy goes, the pt won't typically leave his home...he gets very anxious when he has too...so I doubt he will go to psycho therapy, but I will encourage it. Maybe there is a psychotherapist around that will do home visits. At least he did consent to let a counselor come in one time a week. I am going to the pts home 3x/week at this time for emotional support. I will ask the MD about Klonopin...I don't think the pt has tried that one yet. Thanks for the reply!

    maureeno: This poor man is frantic. He also insists that no one can help him. Most doctors, even his most recent psych MD, just give him meds and never even talk to him. I asked his wife about his behavior at the doctor's office...the pt is withdrawn and quiet so I guess I can see how the MDs miss the anxiety factor. I can also understand why this pt would feel as though there is no one there for him...many doctors in the past have dumped him, his current doctor doesn't think he can help him, his family doesn't come to see him, and most of his friends are dead (pt is 86).

    The hospice social worker visits the family also. She also stated that the pt had more of a problem with anxiety than depression. I know the pt still has some depression. The pt is very effected by loss. The depression started with retirement 20 years ago and seems to worsen with each loss (loss of his mother, loss of a son, loss of a son-in-law, loss of friends, etc). His anxiety runs very deep too. He worries about everything...his kids, medication, impeding war, his health, etc.

    I don't think the pt will be recertified under his dx of end stage cardiac because he won't fit medicare's criteria, but there may be a different dx he will fit into. We have actually had some hospice pts with us for 3 years. Usually, as long is there is some type of change like weight loss, decreased functioning ability, etc..., the pt can be recertified under our program. We just have to be cautious of medicare fraud. I will just have to document well so my man will be recertified when the time comes. I would hate for him to get dropped by us too.

    I am going to suggest Klonopin to the MD. I'll probably try to get the order through my hospice MD, as he is more willing to work with me and the pt than the psych MD.

    I will continue to be there for the pt and his wife, even if he does remain anxious. The wife is very relieved to have someone in the home a few times a week to share the burden. I will remember to be predictable like you said...that is very important right now. Thank you so much for your help and advice!
  11. by   maureeno
    I really feel for this poor guy, he is facing his final loss, and I am glad you are there for him. One area we haven't addressed is his spiritual life/believes.
  12. by   dingofred
    Possibly the Cardizem is exacerbating his depression?? How long has he been taking it? Klonopin would be the drug of choice imo.
    Good luck.
  13. by   sanakruz
    Good point dingo
    I was thinking maybe this man has a history of alcoholism/self medicating with alcohol? A "dry drunk" would exhibit these symptoms( Not to degrade with the vernacular but it's succinct!)
    This would shed some light on the family attitude also, harboring old hurts or what have you. My 2 cents.
    Klonopin has the longest halflife of all the benzos
  14. by   Louie18
    Ritalin in combo with anti-depressent works.

close